General Insulin Safety
General Insulin Safety
Created by on 3/5/2012 4:52:09 PM

Insulin is the most commonly misused or mishandled medication in some way by healthcare professionals resulting in at least 4% of all medication errors in 2005.(1) A study done by ISMP (Institute for Safe Medication Practices) in 1998 found that 11% of serious medication errors involved insulin. (1) Some common Insulin errors are mixing up insulin products with similar packaging, similarity of names such as Humulin® and Humalog®, using more than one type of insulin on a Resident, and confusing the abbreviation “u” for units for “0”.(1) 


 

General Insulin Safety
March 2012
By Jansje Roberts, Pharm.D
 
Insulin
Insulin is the most commonly misused or mishandled medication in some way by healthcare professionals resulting in at least 4% of all medication errors in 2005.(1) A study done by ISMP (Institute for Safe Medication Practices) in 1998 found that 11% of serious medication errors involved insulin. (1) Some common Insulin errors are mixing up insulin products with similar packaging, similarity of names such as Humulin® and Humalog®, using more than one type of insulin on a Resident, and confusing the abbreviation “u” for units for “0”.(1) 
 
Safe Administration
Since insulin is a “high-alert” medication, caution and extra steps should be taken to ensure Residents get the right insulin, at the right time, and the right dose.  Always compare the insulin vial and insulin label with the order at least three times to help ensure the correct insulin was chosen, especially if the Resident has more than one insulin order and more than one dose. Always check and consider Resident’s nutrition status prior to administering insulin since a missed meal or late meal can affect the Resident’s glucose level, potentially giving the nurse a reason for hypoglycemic or hyperglycemic level. (2) Glucose monitoring should be done immediately prior to administering insulin to help ensure appropriate glucose levels. Waiting too long between checking the glucose level and giving the insulin could result in a hypoglycemic reaction. Only insulin syringes should be used to administer insulin and the correct size of insulin syringe to assure an accurate dose. Observe the Resident for signs and symptoms of hypoglycemia or hyperglycemia prior to administering any dose of insulin.  Always document and rotate injection sites with any insulin injection, particularly if the Resident gets more than one injection and/or sliding scale insulin.
 
Suggested Safety tips to help reduce medication error potential
1.       Avoid use of sliding scale insulin.
2.       Have standard protocols for hypoglycemia, hyperglycemia, and directions if glucose is above or below physician accepted levels.
3.       Follow up on abnormal glucose levels and document when required per policy and procedure.
4.       Use a glucose finger stick monitoring form that includes:  date, time, legible documentation of glucose level, location of injection, nurse’s name giving the injection, and comment area for other documentation.   
5.       Avoid using the abbreviation “u” for units and spell it out.
6.       Know and document reasons the Resident might be hypoglycemic or hyperglycemic.
7.       Keep insulin stored in refrigerator when not in use.
8.       Keep other injectable medications separated from insulin vials that go out on med pass.
9.       Consider periodic medication pass evaluation of staff focusing on administration & knowledge of insulin.  
 
References
1.       Cohen MR, Provlx SM, Crawford SY. J.Healthc Risk Management. Survey of hospital systems and common serious medication errors. 1998 winter; 18(1):16-27.

ASHP Professional Practice Recommendations for the Safe Use of Insulin in Hospitals. www.ashp.org/s_ashp/docs/files/Safe_Use_of_Insulin.pdf accessed February 3,